Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: February 1, 2023
Craig Keenan, MD, Scott MacDonald, MD, Ashley Takeshita, and Dale Sapell, PharmD | February 1, 2023

A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for... Read More

Take the Quiz
Elizabeth Partridge, MD, MPH, Daniel Dodson, MD, MS, Mary Reilly, MHA, BSN, RN, CIC and Stuart H. Cohen, MD | February 1, 2023

A 5-day old male infant was admitted to the pediatric intensive care unit (PICU) and underwent surgery to correct a congenital heart defect. The patient’s postoperative course was complicated Staphylococcus aureus bacteremia and other problems,... Read More

Dahlia Zuidema, PharmD, Berit Bagley, MSN, and Charity L Tan MSN | February 1, 2023

This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication... Read More

Nicole A. Weiss, MD | February 1, 2023

A 27-year-old pregnant woman was diagnosed with severe pulmonary arterial hypertension at 29 weeks estimated gestational age (EGA) and admitted for elective cesarean delivery with lumbar epidural anesthesia at 36 weeks EGA. After epidural catheter... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (6)

Displaying 1 - 6 of 6 WebM&M Case Studies
Audrey Lyndon, PhD, RN, and Stephanie Lim, MD| June 1, 2019
During surgery for a forearm fracture, a woman experienced a drop in heart rate to below 50 beats per minute. As the consultant anesthesiologist had stepped out to care for another patient, the resident asked the technician to draw up atropine for the patient. When the technician returned with an unlabeled syringe without the medication vial, the resident was reluctant to administer the medication, but did so without a double check after the technician insisted it was atropine. Over the next few minutes, the patient's blood pressure spiked to 250/135 mm Hg.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
Pascale Carayon, PhD| May 1, 2007
On the day of a patient's scheduled electroconvulsive therapy, the clinic anesthesiologist called in sick. Unprepared for such an absence, the staff asked the very busy OR anesthesiologist to fill in on the case. Because the wrong drug was administered, the patient did not wake up as quickly as expected.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Timothy S. Lesar, PharmD| November 1, 2003
An unclear verbal order leads to administration of the wrong drug.